Florida, 2011

Damaging Wind in Florida, July 22, 2011

July 22, 2011 · NWS JAX · 1 event in 1 county or zone

Scattered storms developed along the sea breezes and outflow boundaries over an unstable airmass.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Scattered storms developed along the sea breezes and outflow boundaries over an unstable airmass.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 22, 2:14 PM EST, 2 hours 16 minutes earlier.

Area forecast discussion, Jul 22, 2:14 PM EST, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
314 PM EDT FRI JUL 22 2011

.SHORT TERM...TONIGHT THROUGH MONDAY

HOT AND HUMID CONDITIONS ARE IN STORE FOR THE WEEKEND. HIGH
PRESSURE WILL CONTINUE TO BUILD...AS WILL HUMIDITY LEVELS.
TEMPERATURES WILL APPROACH THE CENTURY MARK BOTH DAYS. THROW IN
DEWPOINTS IN THE MID 70S AND HEAT INDICES WILL TOP OUT BETWEEN 105
AND 110 DEGREES EACH AFTERNOON. HEAT ADVISORY LOOKS MARGINAL FOR
TOMORROW BUT WE MAY END UP NEEDING ONE FOR PORTIONS OF SOUTHEAST
GEORGIA.

MID LEVEL VORT MAX IS CURRENTLY LIFTING NORTH ACROSS NORTHEAST
FLORIDA...AND IS AIDING IN THUNDERSTORM DEVELOPMENT ALONG THE TWO
SEABREEZES. THE EAST COAST SEABREEZE GOT OFF TO A MUCH EARLIER
START TODAY DUE TO LIGHTER STEERING FLOW...THUS THE TWO SEABREEZES
WILL COLLIDE OVER THE INTERIOR (JUST WEST OF HIGHWAY 301) LATE
THIS AFTERNOON. THIS WILL PROMOTE A FEW STRONG AND SLOW MOVING
THUNDERSTORMS INTO THIS EVENING. VERY HEAVY RAINFALL AND STRONG
DOWNBURSTS WILL BE POSSIBLE IN THE STRONGEST STORMS.

ANOTHER WEAK DISTURBANCE WILL LIFT NORTH ACROSS NORTHERN FLORIDA
LATE TONIGHT AND INTO TOMORROW MORNING. THE ENHANCED MOISTURE
CONVERGENCE ALONG THE GULF OF MEXICO WILL LIKELY SUPPORT A FEW
SHOWERS AND THUNDERSTORMS OVER WESTERN PORTIONS OF NORTHEAST
FLORIDA. A FEW THUNDERSTORMS WILL ALSO BE POSSIBLE CLOSER TO THE
EAST COAST ALONG A SLOW MOVING ATLANTIC SEABREEZE LATE IN THE DAY.
IMPRESSIVE MID LEVEL HIGH WILL KEEP THUNDERSTORM COVERAGE FAIRLY
LOW OVER THE WEEKEND...BELOW CLIMATOLOGY.

MONDAY WILL BE A TRICKY FORECAST AS CLOUDS AND PRECIP WILL BEGIN
TO INCREASE OVER PARTS OF SE GA IN RESPONSE TO A FRONTAL BOUNDARY
EXPECTED TO STALL JUST NORTH OF THE CWA. NORTHEAST FLORIDA
PORTIONS COULD SEE TEMPERATURES SNEAK UP INTO THE UPPER 90S AHEAD
OF THIS FEATURE. ON THE OTHER HAND...PORTIONS OF SOUTHEAST GEORGIA
MAY STRUGGLE TO CLIMB MUCH ABOVE 90 DEGREES DEPENDING ON HOW SOON
PRECIP BEGINS.

.LONG TERM...TUESDAY THROUGH FRIDAY

THERE REMAINS UNCERTAINTY WITH HOW FAR SOUTH THE FRONT WILL MAKE
IT ON TUESDAY AND ALSO ON HOW FAST IT LIFTS BACK TO THE NORTH. THE
LATEST GFS RUN STALLS THE ASSOCIATED DEEP LAYER MOISTURE OVER
SOUTHEAST GEORGIA ON TUESDAY AND THEN QUICKLY SENDS IT BACK NORTH
IN RESPONSE TO INCREASING DEEP SOUTHERLY FLOW BETWEEN A CLOSED MID
LEVEL LOW OVER THE GULF OF MEXICO AND THE BERMUDA RIDGE AXIS OVER
CENTRAL FLORIDA. MAX TEMPS WILL BE TEMPERED SOMEWHAT ON TUESDAY
AND WEDNESDAY DUE TO CLOUDS AND PRECIP...BUT THEY ARE LIKELY TO
QUICKLY BOUNCE BACK INTO THE UPPER 90S AGAIN BY THE END OF THE
WEEK AS A VERY STRONG MID LEVEL HIGH BUILDS IN FROM THE NORTH.

&&

.AVIATION...ISOLD TO SCT SHOWERS AND STORMS EXPECTED OVER THE
AREA WITH BEST CHANCES OF STORMS AROUND GNV ATTM. HAVE INSERTED
TEMPO GROUP FOR GNV BASED ON VIS IMAGERY AND RADAR...WITH JAX AND
CRG ONLY NEEDING VCTS FOR NOW. AS CONVECTION WINDS DOWN TONIGHT...
SOME PATCHY FOG POSSIBLE BUT CHANCES TOO SMALL TO INSERT AT THIS
TIME. SEA BREEZE BOUNDARY HAS PUSHED THROUGH SSI AND CRG WILL MOVE
THROUGH JAX WITHIN NEXT 1 HR OR SO.

&&

.MARINE...WINDS WILL BE S AND SW AT 15 KT OR LESS AND SEAS 2-4 FT
TONIGHT INTO THE WEEKEND. LLVL RIDGE AXIS WILL STAY S OF THE AREA
DURING THE PERIOD. E COAST SEA BREEZE EXPECTED SAT AND SUN
NEARSHORE. NOCTURNAL SURGES POSSIBLE PRODUCING BRIEF SCEC
CONDITIONS OVER THE OFFSHORE LEGS... THOUGH CHANCES TONIGHT DON'T
SEEM HIGH. SEAS WILL BE 3 FEET OR LOWER...ALTHOUGH CANNOT RULE OUT
SEAS AS HIGH AS 4 FEET NEAR THE GULFSTREAM EACH NIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  75  99  75  99 /  20  30  20  20
SSI  79  93  79  97 /  10  30  20  30
JAX  75  96  77  98 /  20  30  20  30
SGJ  77  92  77  94 /  20  30  20  30
GNV  74  96  75  98 /  30  40  30  20
OCF  74  95  75  97 /  30  30  30  30

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

SHULER/SHASHY/KEEGAN
Hazardous weather outlook, Jul 22, 3:30 AM EST, 13 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
430 AM EDT FRI JUL 22 2011

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-231000-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-
ST JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-
JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-
INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-
COASTAL CAMDEN-
430 AM EDT FRI JUL 22 2011

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

PATCHY SMOKE FROM THE HONEY PRAIRIE WILDFIRE COMPLEX IN THE
OKEFENOKEE SWAMP WILL AFFECT VISIBILITIES NEAR AND NORTHEAST OF
THE FIRE SITES TODAY.

SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED MAINLY
OVER INTERIOR NORTHEAST FLORIDA.

HOT TEMPERATURES AND HIGH HUMIDITY WILL PRODUCE HEAT INDICES IN THE
104 TO 109 RANGE THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

DAYTIME HEAT INDICES WILL REACH THE 105 TO 110 RANGE ACROSS MUCH OF
SOUTHEAST GEORGIA AND EXTREME NORTH FLORIDA INTO EARLY NEXT WEEK.

SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED EACH DAY
THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

MZ

In the hours before

Special weather statement, Jul 22, 3:50 PM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
450 PM EDT FRI JUL 22 2011

FLZ036-222115-
ALACHUA-
450 PM EDT FRI JUL 22 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CENTRAL ALACHUA
COUNTY FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL 515 PM
EDT...

AT 450 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED OVER GAINESVILLE AIRPORT...OR 4 MILES EAST OF
GAINESVILLE...MOVING NORTH AT 20 MPH. THESE STRONG THUNDERSTORMS WILL
ALSO AFFECT AREAS AROUND NEWNANS LAKE...GAINESVILLE...GAINESVILLE
AIRPORT...WALDO AND LA CROSSE THROUGH 515 PM EDT. EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2991 8244 2991 8241 2988 8239 2988 8234
      2984 8228 2985 8224 2985 8219 2983 8217
      2961 8216 2958 8236
TIME...MOT...LOC 2050Z 173DEG 15KT 2969 8227

HESS
Special weather statement, Jul 22, 3:59 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
459 PM EDT FRI JUL 22 2011

FLZ025-032-033-222130-
CLAY-DUVAL-ST. JOHNS-
459 PM EDT FRI JUL 22 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHERN
CLAY...NORTHWESTERN ST. JOHNS AND CENTRAL DUVAL COUNTIES FOR STRONG
WINDS AND EXCESSIVE LIGHTNING VALID UNTIL 530 PM EDT...

AT 459 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 2 MILES SOUTHEAST OF DOCTORS INLET...OR 3
MILES SOUTHEAST OF LAKESIDE...MOVING NORTH AT 15 MPH. THESE STRONG
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND SWITZERLAND...
MIDDLEBURG...LAKESIDE...FRUIT COVE...DOCTORS INLET...ASBURY LAKE...
MANDARIN...ORANGE PARK...BELLAIR AND SAN MARCO THROUGH 530 PM EDT.
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3030 8191 3035 8159 3007 8153 2997 8195
TIME...MOT...LOC 2059Z 179DEG 13KT 3012 8173

HESS
Local storm report, Jul 22, 4:05 PM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
505 PM EDT FRI JUL 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0454 PM     TSTM WND GST     GAINESVILLE AIRPORT     29.69N 82.28W
07/22/2011  M50 MPH          ALACHUA            FL   ASOS

            A WIND GUST OF 50 MPH WAS MEASURED AT GNV.

&&

SHULER
Special weather statement, Jul 22, 4:08 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
508 PM EDT FRI JUL 22 2011

FLZ036-037-040-222145-
ALACHUA-MARION-PUTNAM-
508 PM EDT FRI JUL 22 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHEASTERN
ALACHUA...WESTERN PUTNAM AND CENTRAL MARION COUNTIES FOR STRONG WINDS
AND EXCESSIVE LIGHTNING VALID UNTIL 545 PM EDT...

AT 508 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED OVER SILVER SPRINGS SHORES...OR 8 MILES
SOUTHWEST OF LYNNE...MOVING NORTH AT 10 MPH. THESE STRONG
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND SILVER SPRINGS SHORES...
SANTOS...OCKLAWAHA...MOSS BLUFF...BELLEVIEW...LYNNE...OCALA...
SPARR...REDDICK AND LOWELL THROUGH 545 PM EDT. EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2946 8224 2962 8205 2948 8193 2903 8187
      2902 8217
TIME...MOT...LOC 2108Z 161DEG 8KT 2914 8203

HESS
Special weather statement, Jul 22, 4:21 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
521 PM EDT FRI JUL 22 2011

GAZ163-222200-
CLINCH-
521 PM EDT FRI JUL 22 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CENTRAL CLINCH
COUNTY FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL 600 PM
EDT...

AT 521 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 16 MILES SOUTHEAST OF DU PONT...OR 13 MILES
NORTHWEST OF FARGO...MOVING NORTH AT 10 MPH. THESE STRONG
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND DU PONT THROUGH 600 PM
EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55
MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL
WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF
LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3102 8260 3072 8263 3072 8267 3073 8269
      3073 8273 3074 8279 3078 8283 3083 8285
      3084 8286 3101 8289
TIME...MOT...LOC 2121Z 187DEG 10KT 3080 8273

HESS
Special weather statement, Jul 22, 4:26 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
526 PM EDT FRI JUL 22 2011

FLZ030-031-036-222200-
ALACHUA-BRADFORD-UNION-
526 PM EDT FRI JUL 22 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR BRADFORD...
NORTHERN ALACHUA AND EASTERN UNION COUNTIES FOR STRONG WINDS AND
EXCESSIVE LIGHTNING VALID UNTIL 600 PM EDT...

AT 526 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 5 MILES SOUTHEAST OF BROOKER...OR 11 MILES
SOUTHEAST OF WORTHINGTON SPRINGS...MOVING NORTH AT 25 MPH. THESE
STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND WALDO...HAMPTON...
BROOKER...SAMPSON...STARKE...NEW RIVER...LAWTEY...LAKE BUTLER...
JOHNSTOWN AND RAIFORD THROUGH 600 PM EDT. EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER
ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3014 8240 3014 8205 2978 8205 2978 8240
TIME...MOT...LOC 2126Z 180DEG 21KT 2990 8227

HESS

The radar

The Jacksonville radar (KJAX), 37 km away, was scanning. The volume nearest the first event began at 21:30 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Duval

When
July 22, 4:30 PM EST
Where
Duval County, 0.69 mi N of East Mandarin
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
30.160, -81.630

Power lines were blown down along Loretto Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2011Every state in 2011This day in weather historyWarnings in Florida, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 318713.